Arizona, 2018

Flash Flood in Arizona, August 14 to 15, 2018

August 14 to 15, 2018 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over portions of the central deserts far west of Phoenix during the evening hours on August 14th. The storms produced intense rain over areas north of Interstate 10 and just to the east of the Maricopa and La Paz County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over portions of the central deserts far west of Phoenix during the evening hours on August 14th. The storms produced intense rain over areas north of Interstate 10 and just to the east of the Maricopa and La Paz County line. The heavy rain resulted in flash flooding in Tiger Wash; flood control district gauges registered sharp rises in stage on the wash which translated to one foot of water flowing over Eagle Eye Road. Based on the stream gauge data, the most significant flash flooding occurred over about a 35 minute window ending around 2300MST. A Flash Flood Warning was issued for the area at 2218MST and it was cancelled the following morning at 0200MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:40 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 14, 9:40 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
940 PM MST Tue Aug 14 2018

.SYNOPSIS...
Thunderstorm activity will persist through much of the region
tonight into Thursday with locally heavy rainfall, strong wind
gusts, and blowing dust possible. A gradual drying trend will occur
this weekend into next week though some afternoon storms will
continue over higher terrain. Temperatures will also climb back
above normal.

&&

.DISCUSSION...
00Z and 02Z KPSR sounding data showed ample moisture in the sfc-
800mb layer, albeit topping by a modest capping inversion and drier
air around the H7 layer. Outflow boundaries had partially lifted the
moist layer and reduced inhibition, yet near 40 J/kg of MLcinH
remained explaining convection tied closer to terrain/foothill
locations. The primary outflow boundary will continue to surge west
allowing scattered convective updrafts to be maintains through NW
Maricopa and northern La Paz counties through the evening, and have
increased POPs substantially in these areas.

Otherwise, radar/satellite imagery depicts some interesting features
through SE Arizona which may become players through the overnight. A
compact MCV can be seen within radar echoes moving through
Graham/Pinal counties acting upon an old outflow boundary from Gila
County. In addition, another wave with more robust organized
convection was punching east through Cochise County. While many high
resolution models do capture these features, they also deteriorated
the activity as it enters into a contaminated post-outflow
environment. However, sufficient MUCape, steep midlevel lapse rates,
and favorable jet configuration winds still exist over central
Arizona and some of these weakening storms could clip into the
southern parts of the Phoenix metro overnight.

&&

.PREVIOUS DISCUSSION...
/219 PM MST Tue Aug 14 2018/
This most recent convectively active period may extend into
Thursday as well. Satellite imagery shows an inverted trough over
northwest Mexico, which is expected to move south to north during
the next 24-48 hours. With the amount of moisture in place, the
potential for thunderstorms and potentially heavy rain will remain
high. However, many mesoscale details related to tonight's
expected convection may affect the evolution tomorrow, such as the
amount of debris cloudiness and reduction in convective
instability. Therefore, confidence is only moderate at this time
in another active day on Thursday. Nevertheless, PoPs above 30
percent have been maintained for tomorrow afternoon and evening.

A gradual drying and warming trend is anticipated into this
weekend as high pressure builds nearly overhead. This should bring
the first extended break in an active Monsoon period in what seems
like awhile, with temperatures climbing back to near or above-
normal.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A few showers will persist around the Phoenix terminals late this
evening with another large batch of TSRA ejecting from SE Arizona,
yet likely remaining south of the terminals overnight. Timing wind
shifts will be the primary forecast challenge, as NW winds washing
back from the storms west of Phoenix should eventually be overcome
by S/SE winds emanating from the SE Arizona storms overnight.

Thicker mid/high clouds may persist over central Arizona Wednesday
significantly limiting the chance of storms occurring in Phoenix in
the afternoon or evening. Some outflow boundaries are more likely
with lingering showers possibly holding off until Thursday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Decaying showers and an outflow boundary may impact KBLH overnight
with activity potentially lingering into Wednesday morning though
flight categories should not be affected. At KIPL, while winds may
obtain some variability overnight, a general SE component should
prevail with only some mid/high clouds at times.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
Elevated moisture levels will continue into Friday for all
districts resulting in enhanced chances for thunderstorms and
wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air will
slowly push into the region during the weekend and early next week,
but afternoon storms will still be possible over higher terrain
areas. Throughout the period, wind speeds will be typical for mid
summer with the usual afternoon breezes. Temperatures will start out
near average on Friday and then gradually warm near to slightly
above normal Saturday through Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
     evening for AZZ539-548-550-551-553>555-559.

CA...None.

&&

DISCUSSION...MO/Rogers
AVIATION...MO
FIRE WEATHER...Percha/Wilson/MO

In the hours before

Special weather statement, Aug 14, 6:48 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST TUE AUG 14 2018

AZZ541-542-544>549-150230-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Deer Valley AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
648 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 648 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Cave Creek to Goldfield Ranch.
Movement was southwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Gilbert, Fountain Hills, Paradise Valley,
New River, East Mesa, Cave Creek, Carefree, Deer Valley Airport,
Granite Reef Dam, Falcon Field Airport, Salt River Indian Community,
Usery Mountain Park, San Tan Village Mall, Freestone Park, Downtown
Scottsdale, Goldfield Ranch and Desert Mountain.

This includes the following highways...
AZ Interstate 17 between mile markers 214 and 233.
AZ Route 51 between mile markers 8 and 15.
US Highway 60 between mile markers 179 and 189.

LAT...LON 3358 11147 3329 11176 3388 11234 3398 11194
TIME...MOT...LOC 0148Z 061DEG 21KT 3393 11197 3361 11160

Wilson
Local storm report, Aug 14, 7:08 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
708 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     10 WSW SUNFLOWER        33.82N 111.63W
08/14/2018  M50 MPH          MARICOPA           AZ   MESONET

            MEASURED AT BARTLETT DAM STATION.

&&

PI
Special weather statement, Aug 14, 7:30 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
730 PM MST TUE AUG 14 2018

AZZ537-540>544-546-548>551-553-555-558-150315-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Pinal/Superstition Mountains AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-
730 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...

At 729 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lake Pleasant to near
Paradise Valley to Mesa to Apache Junction. Movement was southwest at
35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Apache Junction, El Mirage,
Paradise Valley, Tolleson, Youngtown, Waddell, Laveen, Cashion and
East Mesa.

This includes the following highways...
AZ Interstate 10 between mile markers 128 and 178.
AZ Interstate 17 between mile markers 195 and 225.
AZ Route 51 between mile markers 1 and 15.

LAT...LON 3361 11251 3320 11215 3308 11190 3308 11147
      3346 11140 3348 11169 3363 11192 3391 11224
TIME...MOT...LOC 0229Z 024DEG 30KT 3381 11221 3359 11196 3343 11173
3342 11152

Wilson
Local storm report, Aug 14, 7:50 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
750 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     DUST STORM       3 NE ARIZONA STATE UNIV 33.45N 111.89W
08/14/2018                   MARICOPA           AZ   TRAINED SPOTTER

            ESTIMATED VISIBILITY 1/2 MILE.

&&

PI
Local storm report, Aug 14, 7:52 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
752 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     DUST STORM       1 NW ARIZONA STATE UNIV 33.43N 111.94W
08/14/2018                   MARICOPA           AZ   TRAINED SPOTTER

            ESTIMATED VISIBILITY OF 1/2 MILE.

&&

PI
Local storm report, Aug 14, 8:47 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
847 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     2 ENE NORTH SCOTTSDALE  33.64N 111.86W
08/14/2018  E50 MPH          MARICOPA           AZ   TRAINED SPOTTER

            NEAR BELL RD AND 104TH ST.

&&

PI

The radar

The Phoenix radar (KIWA), 153 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 14, 10:20 PM MST to August 15, 2:00 AM MST
Where
Maricopa County, 15.79 mi S of Gladden to 5.27 mi SSW of Gladden
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
33.675, -113.250

Thunderstorms with heavy rain developed over portions of the central deserts far to the west of Phoenix during the evening hours on August 14th. Some of the heaviest rain fell across areas north of Interstate 10 and south of the town of Aguila, over far western Maricopa County. The heavy rain led to flash flooding along Tiger Wash. According to data from county officials, a Maricopa County Flood Control District stream gage registered a rise in stage to 6.19 feet by 2032MST, exceeding the alarm stage of 5.7 feet. This translated into one foot of water flowing across Eagle Eye Road in an area about 17 miles south of Aguila. The streamflow fell below alarm stage by 2305MST and after that the most significant flash flooding threat ended. The duration of the most significant flooding was about 35 minutes. A Flash Flood Warning was issued for the area at 2018MST and the warning was allowed to continue through 0200MST the following morning, as rain continued to fall in the area past midnight and flooding issues were still present. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772098.